Mathematische Zeitschrift

, Volume 292, Issue 1–2, pp 231–265 | Cite as

Torsion and linking number for a surface diffeomorphism

  • Anna FlorioEmail author


For a \(\mathcal{{C}}^1\) diffeomorphism \(f:\mathbb {R}^2\rightarrow \mathbb {R}^2\) isotopic to the identity, we prove that for any value \(l\in \mathbb {R}\) of the linking number at finite time of the orbits of two points there exists at least a point whose torsion at the same finite time equals \(l\in \mathbb {R}\). As an outcome, we give a much simplier proof of a theorem by Matsumoto and Nakayama concerning torsion of measures on \(\mathbb {T}^2\). In addition, in the framework of twist maps, we generalize a known result concerning the linking number of periodic points: indeed, we estimate such value for any couple of points for which the limit of the linking number exists.



The author is extremely grateful to Professor Marie-Claude Arnaud and Andrea Venturelli for their precious advices to improve the text and for many stimulating discussions. The author acknowledges the anonymous referee for his or her useful remarks and observations.


  1. 1.
    Angenent, S.B.: The periodic orbits of an area preserving twist map. Commun. Math. Phys. 115, 353–374 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Béguin, F., Boubaker, Z.R.: Existence of orbits with non-zero torsion for certain types of surface diffeomorphisms. J. Math. Soc. Japan 65, 137–168 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Chenciner, A.: La dynamique au voisinage d’un point fixe elliptique conservatif: de Poincaré et Birkhoff á Aubry et Mather, Astérisque. Seminar Bourbaki, vol. 1983/84, pp. 147–170 (1985)Google Scholar
  4. 4.
    Crovisier, S.: Ensembles de torsion nulle des applications déviant la verticale. Bulletin de la Société mathématique de France 131, 23–39 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Do Carmo, M.P.: Differential geometry of curves and surfaces. Prentice-Hall Inc., Upper Saddle River (1976)zbMATHGoogle Scholar
  6. 6.
    Katok, A., Hasselblatt, B.: Introduction to the Modern Theory of Dynamical Systems. Cambridge University Press, Cambridge (1995)CrossRefzbMATHGoogle Scholar
  7. 7.
    Le Calvez, P.: Propriétés dynamiques des difféomorphismes de l’anneau et du tore, Astérisque, p. 131 (1991)Google Scholar
  8. 8.
    Mather, J.N.: Existence of quasiperiodic orbits for twist homeomorphisms of the annulus. Topology 21, 457–467 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Mather, J.N.: Glancing billiards. Ergod. Theory Dyn. Syst. 2, 397–403 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Mather, J.N.: Amount of rotation about a point and the Morse index. Commun. Math. Phys. 94, 141–153 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Mather, J.N.: Variational construction of orbits of twist diffeomorphisms. J. Am. Math. Soc. 4, 207–263 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Matsumoto, S., Nakayama, H.: On the Ruelle invariants for diffeomorphisms of the two torus. Ergod. Theory Dyn. Syst. 22, 1263–1267 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Moser, J.: Monotone twist mappings and the calculus of variations. Ergod. Theory Dyn. Syst. 6, 401–413 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Ruelle, D.: Rotation numbers for diffeomorphisms and flows. Annales de l’Institute Henri Poincaré Physique théorique 42, 109–115 (1985)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Laboratoire de Mathématiques d’AvignonAvignon UniversitéAvignonFrance

Personalised recommendations